Missouri, 2012

Winter Weather in Missouri, February 13 to 14, 2012

February 13 to 14, 2012 · NWS PAH · 11 events in 11 counties and zones

Ahead of an upper-level shortwave trough over western Missouri, snow developed from west to east. A strong southerly low-level wind flow of warmth and moisture contributed to the development of precipitation, which changed over to sleet in some areas.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Ahead of an upper-level shortwave trough over western Missouri, snow developed from west to east. A strong southerly low-level wind flow of warmth and moisture contributed to the development of precipitation, which changed over to sleet in some areas. Snow accumulations were as high as three inches in the hills northwest of Poplar Bluff, including all of Carter County. The snow fell heavily for a short time in those areas. A trained spotter seven miles northwest of Poplar Bluff measured one inch of snow in an hour. Roads became slick and hazardous, especially untreated secondary roads. The lowest accumulations were south and east of Dexter, where less than an inch of a sleet/snow mix fell. Two inches fell at Perryville and Fruitland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 13, 12:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 13, 12:02 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CST MON FEB 13 2012

.UPDATE...
FOR AVIATION SECTION ONLY.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY EVENING)
ISSUED AT 1016 AM CST MON FEB 13 2012

MORNING MODEL RUNS ARE COMING IN AND FORECAST SEEMS TO BE ON TRACK.
INITIALLY THERE WILL BE CRYSTAL GROWTH AND SNOW IS THE LIKELY
TYPE. IT SHOULD BE REACHING THE MISSISSIPPI RIVER BY 4PM AND THE
WABASH RIVER AREA BETWEEN 7 AND 9 PM. AFTER MIDNIGHT...FORECAST
SOUNDINGS SUGGEST WE BEGIN TO LOSE CRYSTALS AND PRECIPITATION WILL
GO OVER TO DRIZZLE OR LIGHT RAIN. MAY BE FREEZING DEPENDING UPON
SURFACE TEMPERATURES. BY MID MORNING...WE SHOULD BE ABOVE FREEZING
ACROSS THE CWA.

THE NAM HAS SOME WEAK FRONTOGENESIS OVER THE AREA AROUND 00Z WHICH
MAY BRING A HEAVIER PERIOD OR TWO OF SNOW. BY MIDNIGHT THIS AREA
OF FRONTOGENESIS LEAVES THE AREA. THE NEW GFS DID NOT SUGGEST MUCH
FRONTOGENESIS IF ANY. UPPER LEVEL SUPPORT USING 500-300 DIV Q
SUGGESTS THE BEST UPPER LEVEL SUPPORT WILL BE DURING THE EVENING HOURS.

MORE ADJUSTMENTS MAY COMING AS WE FOCUS ON THE TEMPERATURES IN
THE LOW LEVELS.

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE MAIN CONCERN TUESDAY WILL BE BLACK ICE OR SLICK SPOTS PRIOR TO
SUNRISE. THIS COLD BE AN ISSUE ACROSS THE ENTIRE FA EVEN WHERE
PRECIP HAS ENDED DUE TO THE FACT THE ROAD TEMPS BELOW FREEZING AND
RAIN POSSIBLY WASHING OFF TREATMENT AT LEAST IN SOME LOCATIONS. WILL
MONITOR THIS CLOSELY AND FOLLOW UP WITH AN SPS SHOULD THIS HAZARD
COME TO FRUITION.

AFTER THIS EVENT HIGH PRESSURE WILL BUILD IN BRIEFLY AND DRIFT TO
THE EAST ALLOWING THE START OF A WARMING TREND AS THE FLOW BECOMES
SOUTHWEST. THIS WILL BRING SLIGHTLY ABOVE NORMAL TEMPS TO THE AREA
AND ANOTHER STORM SYSTEM. HAVE INTRODUCED AN ISOLATED THUNDER WED
AFTN WEST OF THE MISSISSIPPI RIVER AND WED NIGHT EAST OF THE MISS.
THE 00 MON GFS IS ADVERTISING WEAK CAPE AROUND 100 J/KG WORKING ITS
WAY ACROSS THE AREA BETWEEN A 1K AND 500 MB. IT ALSO SHOWS K
INDICIES 30 TO 35 AND SHOWALTERS ZERO AND SLIGHTLY BELOW. THIS WOULD
BE GENERAL THUNDER AND NOTHING MORE ATTM. BY THURSDAY START TO
ADVECT THE PRECIP CHC EAST AND OUT OF THE AREA BY THURSDAY AFTN.

AFTER THE PASSAGE OF THIS MID WEEK SYSTEM HIGH PRESSURE BUILDS IN
AND RETURN TO QUIET WEATHER WITH NEAR NORMAL TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1151 AM CST MON FEB 13 2012

VFR CONDITIONS WILL QUICKLY DETERIORATE TO LOW MVFR CIGS AND IFR
VSBYS AS A LARGE AREA OF SNOW MOVES IN FROM THE WEST LATE IN THE
DAY KCGI/KPAH...THEN BETWEEN 01Z AND 03Z KEVV AND KOWB AREAS.
AFTER ABOUT 4 TO 6 HOURS OF SNOW...A CHANGE OVER TO LIGHT FREEZING
RAIN OR FREEZING DRIZZLE MAY OCCUR. FINALLY...A CHANGE TO JUST
PLAIN DRIZZLE IS EXPECTED ALL AREAS BY 08Z TO 09Z /KCGI/KPAH TO
10Z TO 13Z KEVV/KOWB. MFR CIGS MAY CONTINUE THROUGH THE REST OF
THE TAF PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR ILZ075>078-
     081>083-085>087-089>091-093-094.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR ILZ080-084-
     088-092.

MO...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR MOZ112-114.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR MOZ076-086-
     087-100-107>111.

IN...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR INZ081-082-
     085>088.

KY...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR KYZ001>022.

&&

SHORT TERM...PS
LONG TERM....KH/GM
AVIATION...GM
Hazardous weather outlook, Feb 13, 10:41 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1041 AM CST MON FEB 13 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1041 AM CST MON FEB 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF SNOW WILL BEGIN TO MOVE INTO MUCH OF SOUTHEAST MISSOURI
THIS AFTERNOON. SOME LOCATIONS FROM POPLAR BLUFF WESTWARD MAY SEE
1 TO 2 INCHES OF SNOW BY SUNSET. THIS AREA OF SNOW SHOULD THEN
CROSS THE MISSISSIPPI RIVER IN THE 4 PM TO 6 PM TIME FRAME...THEN
SPREAD EAST OVER THE REMAINDER OF THE REGION DURING THE EVENING
HOURS.

AS OF NOW...WE ARE ANTICIPATING ABOUT A 3 TO 5 HOUR WINDOW OF
SNOW...GRADUALLY CHANGING OVER TO DRIZZLE OR FREEZING DRIZZLE
LEADING UP TO AND AFTER MIDNIGHT. 1 TO LOCALLY AS MUCH AS 3
INCHES OF SNOW IS EXPECTED BEFORE ANY CHANGE TO DRIZZLE OR
FREEZING DRIZZLE OCCURS. SNOW AMOUNTS SHOULD BE LOWEST IN THE
SOUTH AND HIGHEST IN OUR NORTH AND NORTHWEST. ICE ACCUMULATIONS
WILL BE MINOR...BUT STILL COULD CAUSE ADDITIONAL TRAVEL ISSUES.

TEMPERATURES SHOULD WARM QUICKLY ABOVE FREEZING OVER THE ENTIRE
QUAD STATE REGION BY MID MORNING TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS OR ROAD CONDITIONS WOULD BE APPRECIATED TODAY AND
TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Carter

When
February 13, 2:00 PM CST to 10:00 PM CST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Weather, Ripley

When
February 13, 2:00 PM CST to 10:00 PM CST
Where
Ripley forecast zone
Reported by
Trained Spotter
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
February 13, 2:00 PM CST to 10:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Winter Weather, Butler

When
February 13, 2:00 PM CST to 10:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Weather, Bollinger

When
February 13, 3:00 PM CST to 11:59 PM CST
Where
Bollinger forecast zone
Reported by
Trained Spotter
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Weather, Stoddard

When
February 13, 3:00 PM CST to 11:00 PM CST
Where
Stoddard forecast zone
Reported by
Trained Spotter
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
February 13, 3:00 PM CST to 11:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
February 13, 3:00 PM CST to 11:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Winter Weather, New Madrid

When
February 13, 3:00 PM CST to 11:00 PM CST
Where
New Madrid forecast zone
Reported by
Trained Spotter
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Winter Weather, Mississippi

When
February 13, 3:00 PM CST to 11:00 PM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Winter Weather, Cape Girardeau

When
February 13, 3:00 PM CST to February 14, 1:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
Trained Spotter
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359627, 359628, 359629, 359630, 359631, 359632, 359633, 359634, 359635, 359636, 359637.